Kentucky, 2004

Flooding in Kentucky, September 17 to 20, 2004

September 17 to 20, 2004 · NWS RLX · 4 events in 4 counties and zones

5 inches of rain, during a 30 hour period from late morning on Thursday the 16th, into the late afternoon of Friday the 17th. The heaviest rain was during the morning hours of the 18th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The remnants of Hurricane Ivan dumped 3.5 to 5.5 inches of rain, during a 30 hour period from late morning on Thursday the 16th, into the late afternoon of Friday the 17th. The heaviest rain was during the morning hours of the 18th. Some preliminary totals included Princess 5.3 inches, Grayson Lake 5.1 inches, Oldtown 4.6 inches, Warnock 4.5 inches, Grayson and Charley 4.3 inches, Greenup 4.0 inches, Cannonsburg 3.9 inches, and Louisa 3.7 inches. Since the ground was still recovering from the effects of Hurricane Frances 8 days earlier, streams crested higher in most areas.There was no structural damage to roads or bridges in Lawrence County, but a few homes had minor water damage. Boyd County had about 45 homes with minor to major damage. Several churches had water inside. Greenup County had evacuations along Tygarts Creek. The county reported about $250,000 in damage to roads and bridges. Small streams in Carter County damaged roads. A bridge off Route 986 was destroyed. On the evening of the 17th, the Little Sandy River rose above the 21 foot stage at Grayson. The crest was near 25.7 feet around dawn on the 18th. This was slightly higher than the 25.4 foot crest back in May of 2003. Yet, in March 2002, the crest was 29.2 feet. Erosion of river banks and flooded fields were common with this current event. Since the axis of heavier rain went upstream to the Pittsburgh vicinity, the Ohio River rose on the 18th and 19th. The river crested at 54.2 feet at Ashland on the 20th, Flood stage is 52 feet. The crest on the Ohio River at Greenup Lock and Dam was 53.5 feet, remaining just below the 54 foot flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 17, 6:20 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 17, 6:20 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
720 AM EDT FRI SEP 17 2004

.AVIATION...

TROPICAL DEPRESSION IVAN CONTINUES TO MOVE NORTHEAST TOWARD THE
REGION.  OUT AHEAD OF THE SYSTEM...MODERATE TO HEAVY RAIN FALL
CONTINUE TO MOVE INTO THE AREA AFFECTING THE WESTERN TAF SITES.
WITH THE RAIN...THE CEILINGS SHOULD BE RUNNING MVFR RANGE IN THE
RAIN...WITH CEILINGS AND VISIBILITIES OCCASIONALLY DROPPING INTO THE
IFR RANGE.  FOR AREAS TO THE EAST...CKB/EKN...THE CEILINGS AND RAIN
FALL THIS MORNING ARE NOT AS LOW.  CONDITIONS ARE HOLDING MORE IN
THE MVFR RANGE WITH CEILINGS OCCASIONALLY VFR AS THE SOUTHEAST FLOW
PROVIDES A BIT OF A DOWNSLOPE/SINKING MOTION.

AS THE DAY MOVES ON...THE SURFACE LOW WILL TRACK EAST OF THE AREA
INTO SOUTHERN VIRGINIA.  THIS WILL TURN THE FLOW OVER THE OHIO
VALLEY TO THE NORTHWEST.  THIS WILL INCREASE THE WINDS DURING THE
EARLY EVENING HOURS.  ALSO...AS THE FLOW TURNS...THE BAND OF HEAVY
PRECIPITATION WILL SHIFT FROM AREAS ALONG THE OHIO RIVER EASTWARD
INTO THE MOUNTAINS.  THIS WILL CAUSE CEILINGS AND VISIBILITIES TO
DROP INTO THE IFR RANGE IN THE MOUNTAINS.  DRIER AIR WILL TRY AND
FEED INTO THE NORTHWESTERN PART OF THE AREA...WHICH WILL BRING AN
END TO RAIN...BUT CEILING AND VISIBILITY SHOULD REMAIN IN THE MVFR
RANGE AS THE LOW LEVEL MOISTURE SHOULD PERSIST.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 455 AM EDT FRI SEP 17 2004

SHORT TERM (REST OF TONIGHT)...

THE REMNANTS OF HURRICANE IVAN CONTINUE TO MOVE SLOWLY NORTHEAST
THIS MORNING. A WIDE SWATH OF RAIN IS ASSOCIATED WITH THIS
SYSTEM...AND LOOKING AT RADAR...THE HEAVIEST OF THE RAIN ON THE
NORTHWEST SIDE LOOKS TO BE SETTING UP ACROSS EAST CENTRAL KENTUCKY
NORTHEASTWARD THROUGH SOUTHEAST OHIO.  THE MODELS SHOW THAT THIS
AREA OF RAIN SHOULD REMAIN IN THE AREA THROUGH ABOUT 18Z BEFORE
BEGINNING A TRANSITION TO THE EAST AS THE CENTER OF THE SYSTEM
SLIDES NORTHEASTWARD INTO SW VA BY EVENING. EAST OF THE CENTER...THE
PRECIPITATION APPEARS AS IF IT WILL BE MORE BANDED WITH PERIODS OF
VERY HEAVY TROPICAL RAIN...WHICH SHOULD IMPACT AREAS TO THE EAST OF
CRW/CKB.  TO THE WEST...THIS IS MORE OF THE STRATIFORM/PERSISTENT
RAIN FALL.  OVERALL...THIS LEADS TO RAIN FALL AMOUNTS OF 2 TO 4
INCHES THROUGH 00Z.

THIS EVENING...THE BAND OF STRATIFORM RAINFALL WILL SHIFT EASTWARD
AS THE CENTER MOVES EAST OF THE MOUNTAINS.  THIS EASTWARD SHIFT WILL
ALLOW THE PRECIPITATION TO SLOWLY TAPER OFF FROM WEST TO EAST DURING
THE EVENING AND OVERNIGHT HOURS.

FOR TEMPERATURES TODAY...WITH THE SITUATION SIMILAR TO LAST WEEK
WITH FRANCES REMNANTS...LOOKED AT HIGHS FROM THAT DAY FOR GUIDANCE.
THOSE VALUES WERE CLOSE TO THE GUIDANCE FOR TODAY.  THAT GAVE A
LITTLE MORE CONFIDENCE TO WARM THE SOME OF THE EASTERN SITES A BIT
WHILE KEEPING ALMOST NO DIURNAL IN THE WEST FOR TODAY.

TONIGHT HOWEVER...THE GUIDANCE...WHILE WELL CLUSTERED...MAY BE TOO
COOL GIVEN THE AMOUNT OF CLOUDS AND MOISTURE THAT WILL BE ON THE
GROUND.  FOR NOW HAVE GONE TOWARD THE WARMER EDGE OF THE
GUIDANCE...BUT WOULD NOT BE SURPRISED IF LOW END UP SEVERAL DEGREES
MILDER

LONG TERM (SATURDAY THROUGH FRIDAY)...

MODELS THIS RUN ARE QUICKER PULLING IVAN OFF TO THE EAST ON
SATURDAY. ETA IS THE FASTEST...WITH AVN A BIT SLOWER. WILL TREND
FASTER...BUT NOT AS QUICK AS THE ETA. AVN HAS SOME VERY COOL
TEMPERATURES ON SATURDAY BUT THESE SEEM TO BE THE RESULT OF MAKING A
DYNAMICALLY INDUCED COLD CORE CENTER ON IVAN. THIS SEEM
UNREALISTIC...SO WILL IGNORE THE AVN TEMPERATURES.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 155 AM EDT FRI SEP 17 2004

AVIATION...

THE REMNANTS OF HURRICANE IVAN ARE MOVING INTO THE AREA AND WILL BE
THE MAIN PLAYER FOR TODAY.  AS THE RAIN MOVES INTO THE
REGION...EXPECT LOW CEILING AND VISIBILITIES IN THE IFR RANGE FOR
MOST OF THE PERIOD IN WESTERN SITES...HTS AND PKB...WHERE THE RAIN
IS LOOKING TO THE HEAVIEST AND MOST CONCENTRATED. EXPECT THESE
CONDITIONS TO LINGER TO NEAR 0Z WHEN THE WINDS WILL TURN FROM NE TO
NW AND BEGIN TO MOVE THE RAIN EAST.  THIS WILL ALLOW CEILINGS TO
CLIMB TO MVFR RANGE AS THE WIND INCREASES TO 10 TO 15 KTS WITH
HIGHER GUST.

CRW AND EKN WILL INITIAL GET A LITTLE PROTECTION WITH THE
DOWNSLOPING SERLY FLOW.  WHILE THERE WILL BE PERIODS OF TIME WITH
IFR CONDITIONS IN THE SHOWERY BANDS...THE MAJORITY OF THE TIME WILL
BE IN THE MVFR RANGE THROUGH ABOUT 12Z IN CRW AND 15Z AT EKN.  THEN
EXPECT THE CEILING AND VISIBILITIES TO FALL AS SUBSTANTIAL LIFT ON
THE ORDER OF 15 TO 20 MICROBARS PER SECOND MOVE OVER THE AREA.  LATE
IN THE DAY AS THE WINDS SHIFT TO A NW DIRECTION...THE LOWER CEILING
FURTHER.

FOR BKW...THE UPSLOPE FLOW THIS MORNING WILL SET IN WITH RAIN AND
CLOUD HEIGHTS LOWER TO ABOUT 1500 FT.  THESE CONDITIONS WILL PERSIST
INTO THE DAY ON FRIDAY WHEN THE WIND SHIFTS MORE SOUTHERLY AND BEING
EAST OF THE CENTER OF THE STORM...THE PRECIPITATION BECOMES MORE
SHOWERY WITH CEILINGS CLIMBING IN THE MVFR RANGE.  FRIDAY NIGHT
HOWEVER...THE WIND WILL TURN NW HERE AS WELL.  THIS WILL HELP BRING
THE CEILINGS BACK DOWN AGAIN WITH STEADY PRECIPITATION AGAIN
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

AVIATION...ESS
Hazardous weather outlook, Sep 17, 4:45 AM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
545 AM EDT FRI SEP 17 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-181000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON...
MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...
SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...
WEST UNION...WESTON...WILLIAMSON AND WINFIELD
545 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THE RAINFALL ASSOCIATED WITH TROPICAL DEPRESSION IVAN HAS MOVED
INTO THE REGION THIS MORNING.  RAINFALL TOTALS OF 3 TO 6 INCHES
TODAY AND TONIGHT COULD LEAD TO FLOODING...THUS A FLOOD WATCH IS IN
EFFECT THROUGH 8 PM SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF HURRICANE IVAN WILL DRIFT SLOWLY SOUTHWARD ON
SATURDAY...WITH HEAVY RAINFALL ENDING. HOWEVER...FLOODING PROBLEMS
COULD CONTINUE...INCLUDING RIVER FLOODING. ALTHOUGH ANY LOCATION IS
SUSCEPTIBLE TO FLOODING...THE RIVERS MOST AT RISK ARE THE
LITTLE SANDY...HOCKING...AND OHIO RIVERS. FLOOD WATCHES AND SOME
RIVER FLOOD WARNINGS ARE CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
OBSERVED TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Boyd

When
September 17, 8:10 AM EST to September 20, 9:00 PM EST
Where
Boyd forecast zone
Property damage
$190,000
Reported by
EMERGENCY MANAGER
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Flood, Greenup

When
September 17, 8:20 AM EST to September 20, 10:00 PM EST
Where
Greenup forecast zone
Property damage
$400,000
Reported by
EMERGENCY MANAGER
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Flood, Carter

When
September 17, 8:20 AM EST to September 18, 9:00 PM EST
Where
Carter forecast zone
Property damage
$400,000
Reported by
EMERGENCY MANAGER
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Flood, Lawrence

When
September 17, 8:20 AM EST to 9:00 PM EST
Where
Lawrence forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423782, 5423781, 5423783, 5423784.